Texas, 2021

Flash Flood and Hail in Texas, May 17, 2021

May 17, 2021 · NWS MAF · 14 events in 5 counties and zones

An upper level low pressure system was approaching the region from the west. There was a dryline across the Permian Basin and Lower Trans Pecos which aided in atmospheric lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system was approaching the region from the west. There was a dryline across the Permian Basin and Lower Trans Pecos which aided in atmospheric lift. There were lots of boundaries from previous thunderstorms across the area. High values of moisture, instability, and wind shear were present. These conditions resulted in thunderstorms that produced hail, strong winds, and flash flooding across the Permian Basin and the Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 1:04 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 17, 1:04 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CDT Mon May 17 2021

.DISCUSSION...
Weak upper ridge over the area this morning giving way to cut off
low approaching from the west.  The low was over AZ at 12z and will
be moving into NM this evening and lift to the CO/NM border by
Tuesday morning.  This low will slowly wobble east Tuesday opening
up into a trough as it moves over the Panhandle Wednesday.  As this
happens the next upper low will move over WA and start working down
the West Coast reaching CA Thursday as high pressure returns to W TX
and SE NM.  This low will wobble across the Great Basin Thursday
through Saturday before weakening and getting pulled NE.

Temperatures will be a few degrees cooler Tuesday in the 80s with
some 90s closer to the Rio Grande as a weak front sags into the area
Tuesday.  Readings will warm back to near normal Wednesday and
Thursday then decrease slowly through the weekend.

Looking at the potential for severe wx this afternoon and tonight.
SWODY1 has a moderate risk for most of the Northern and part of the
Central Permian Basin.  No storms expected across the west.
Dryline expected to set up this afternoon with storms developing on
it.  Have all the ingredients for severe wx... lots of
boundaries...high cape over 3000J... directional and speeds shear...
daytime heating... and steep lapse rates.  Very large hail will be
the main concern with these storms but damaging wind and a few
tornadoes possible.  Also may see locally heavy rain... MAF 12z
sounding had PW over an inch with dewpts into the mid 60s pushing
into the region. More severe wx possible this coming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  82  60  87 /  70  30  10  10
Carlsbad                       55  85  56  89 /  10   0  10   0
Dryden                         66  94  67  89 /  40  10  10  10
Fort Stockton                  61  88  61  89 /  40   0   0  10
Guadalupe Pass                 55  79  57  81 /   0   0   0   0
Hobbs                          53  82  55  85 /  30  10  10  10
Marfa                          48  81  47  85 /  10   0   0   0
Midland Intl Airport           60  85  60  88 /  50  10  10  10
Odessa                         60  85  60  89 /  40  10  10  10
Wink                           58  88  58  91 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/72
Hazardous weather outlook, May 17, 1:08 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Mon May 17 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 PM CDT Mon May 17 2021 /108 PM MDT Mon May 17 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are expected this afternoon through tonight. The main
threats will be damaging winds and large to very large hail,
although a tornado or two may also be possible. Heavy rainfall will
be possible with these storms and localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are expected through Tuesday morning with the
potential for very large hail across the Permian Basin and Lower
Trans Pecos. Localized flooding may be possible, along with a tornado
or two and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 17, 3:04 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Mon May 17 2021

TXZ051-052-062-063-172145-
Midland TX-Martin TX-Glasscock TX-Howard TX-
404 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...NORTHEASTERN
MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL
445 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Big Spring, Greenwood, Stanton, Forsan, Lomax, Big Spring
Country Club, Courtney, Big Spring McMahon-Wrinkle Airpark, Stanton
Municipal Aiport, Elbow and Spraberry.

This includes Interstate 20 between mile markers 143 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3188 10181 3206 10203 3233 10165 3224 10144
      3201 10126
TIME...MOT...LOC 2103Z 247DEG 30KT 3198 10182

87
Special weather statement, May 17, 3:14 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
414 PM CDT Mon May 17 2021

TXZ075-082-172200-
Pecos TX-Terrell TX-
414 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Sanderson, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pecos
and north central Terrell Counties.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

LAT...LON 3026 10272 3044 10286 3079 10223 3040 10202
TIME...MOT...LOC 2114Z 246DEG 27KT 3040 10262

87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood. Local standard time, as filed.

Hail, Midland

When
May 17, 3:28 PM CST to 3:33 PM CST
Where
Midland County, 7.86 mi E of Baden
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.074, -101.786

Hail, Martin

When
May 17, 3:51 PM CST to 3:56 PM CST
Where
Martin County, 1 mi NW of Stanton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.140, -101.812

Hail, Martin

When
May 17, 4:14 PM CST to 4:19 PM CST
Where
Martin County, 8 mi E of Lenorah
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.300, -101.733

Hail, Howard

When
May 17, 4:51 PM CST to 4:56 PM CST
Where
Howard County, 5 mi NE of Knott
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.451, -101.589

Hail, Howard

When
May 17, 5:06 PM CST to 5:11 PM CST
Where
Howard County, 4 mi SSE of South Haven
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.127, -101.454

Hail, Howard

When
May 17, 5:10 PM CST to 5:15 PM CST
Where
Howard County, South Haven
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.180, -101.480

Hail, Howard

When
May 17, 5:15 PM CST to 5:20 PM CST
Where
Howard County, Forsan
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.120, -101.370

Hail, Howard

When
May 17, 5:20 PM CST to 5:25 PM CST
Where
Howard County, 4 mi NW of Forsan
Measured
4.25 in hail
Reported by
Public
Coordinates
32.161, -101.418

Hail, Midland

When
May 17, 5:46 PM CST to 5:51 PM CST
Where
Midland County, 1.71 mi NE of Greenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.018, -101.900

Hail, Midland

When
May 17, 5:52 PM CST to 5:57 PM CST
Where
Midland County, 5 mi NE of Midland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.051, -102.020

Hail, Terrell

When
May 17, 6:30 PM CST to 6:35 PM CST
Where
Terrell County, Sanderson
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.150, -102.400

Hail, Mitchell

When
May 17, 6:36 PM CST to 6:41 PM CST
Where
Mitchell County, 7 mi S of Colorado City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.299, -100.850

Hail, Mitchell

When
May 17, 6:40 PM CST to 6:45 PM CST
Where
Mitchell County, 7 mi S of Colorado City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.299, -100.850

Flash Flood, Howard

When
May 17, 8:21 PM CST to 8:59 PM CST
Where
Howard County, 1.19 mi S of South Haven to 1.35 mi SSE of South Haven
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.163, -101.477

Heavy rain produced flash flooding near Elbow. There were roads flooded and cars were stranded. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954708, 954709, 954710, 954711, 954713, 954714, 954715, 954735, 954716, 954722, 954731, 954732, 954733, 954734.